South Dakota, 2016

Flash Flood in South Dakota, September 7, 2016

September 7, 2016 · NWS FSD · 1 event in 1 county or zone

Thunderstorms caused flash flooding of streets in Vermillion in Clay County of southeast South Dakota before daybreak on the morning of September 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms caused flash flooding of streets in Vermillion in Clay County of southeast South Dakota before daybreak on the morning of September 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 7, 2:06 AM CST, 9 minutes earlier.

Area forecast discussion, Sep 7, 2:06 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
306 AM CDT WED SEP 7 2016

.SHORT TERM...(Today and Tonight)
Issued at 305 AM CDT Wed Sep 7 2016

Upper level energy to the northwest of the area was keeping the
surface to about 850mb front from moving south too far, even with
widespread convection across northeast Nebraska and northwest Iowa.
Expect this thunderstorm activity to diminish and shift southeast
through the early morning as the low level jet veers to the west
southwest and convergence weakens. Already starting to see some
signs of this as convection making a bit of a surge to the southeast
at 730z, whereas from about 5z to 7z the activity gradually built
north. Radar estimates of 2-3" of rain from just southeast of
Yankton to just north of Vermillion to Hawarden, all of which fell
from about 530z-730z.

Today will likely prove to be a fairly cloudy and dreary day with
spotty shower and thunderstorm activity. At this time the
thunderstorms are not expected to be as intense as that occurring
early this morning, but a few storms could produce briefly heavy
rainfall. The main crux of the upper level support will swing
through by evening but the drier air aloft will not make it through
until later tonight. this will keep a chance for showers and
thunderstorms in areas east of the James River through the evening.

Temperatures will not rise much today with the expected widespread
cloud cover so only aiming for mid to upper 70s. Lows tonight should
cool off a bit as winds weaken and clouds diminish. Fog might be an
issue but will not tackle that until confidence that winds will be
light enough on Thursday morning. Lows should be in the middle to
upper 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 305 AM CDT Wed Sep 7 2016

Thursday will be dry and mild with light winds, transitioning from
northwesterly to southerly as the surface ridge passes. After a
generally clear/sunny start, clouds will slowly increase ahead of an
approaching Rockies wave. Ahead of this wave Thursday night,
increasing instability, moisture advection, and favorable thermal
advection will give rise to scattered storms, even though these
parameters will spread in still ahead of the upper support. The SPC
introduction of a marginal severe risk on the new day 2 outlook is
no surprise, with MUCAPE of up to 2000 j/kg intruding into the
area,especially south of Interstate 90.

Friday should see the convection at the start of the day, then
steadily decreasing from the west as the wave approaches and passes,
and the favorable parameters wane. The precipitation should
generally end by early evening. Cooler air will start to arrive
with highs 70 to 75.

The weekend looks dry with a cool start, then warming on Sunday.
Feel Saturday could be a bit breezy, though have tamely raised the
low looking guidance winds only a notch or two for now. Overall, the
weekend looks like a great end of summer time for outdoor
activities. Monday and Tuesday will bring another wave, a chance of
showers or tame storms, and likely a cooling trend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1033 PM CDT Tue Sep 6 2016

Unsettled weather will continue through much of the TAF period
with periodic shower and thunderstorm chances into late Wednesday
afternoon. MVFR ceilings will be present across much of the area
overnight into Wednesday morning, with some improvement by
afternoon.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Sep 6, 6:58 PM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
758 PM CDT TUE SEP 6 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-080100-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
758 PM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP AND LIFT ACROSS THE OUTLOOK
AREA OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THIS
ACTIVITY. IN PORTIONS OF NORTHWEST IOWA AND EXTREME SOUTHEAST
SOUTH DAKOTA...LOCALLY HEAVY RAINFALL COULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...AND AGAIN
THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Sioux Falls radar (KFSD), 92 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
September 7, 2:15 AM CST to 4:00 AM CST
Where
Clay County, 0.51 mi E of Davidson Arpt to 1.04 mi NE of Vermillion
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.770, -96.910

Thunderstorms produced heavy rain, which caused flash flooding of several streets, especially at some intersections.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657848.